Maine, 2022Flood in Maine, April 12, 2022
April 12, 2022 · NWS CAR · 1 event in 1 county or zone
during the evening of the 12th. near the Allagash and Saint Francis town line.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam developed on the Saint John River...in the vicinity of Dickey...during the evening of the 12th. Rising river levels led to flooding and the closure of a portion of Route 161...near the Allagash and Saint Francis town line. The road closure was brief. The waters also reached the first floor of one camp...with water also in the basement of another house. The ice jam released and moved around 90 minutes later allowing river levels to fall and allowing the road to re-open once ice was cleared from the road. This evolved into an ice flow which grew to around 9 miles in length. The ice flow occasionally jammed while moving downriver through the morning of the 16th. However...flooding with these additional ice jams was generally minor mostly impacting low lying agricultural flood plain areas. Locations which experienced this minor lowland flooding extended from Allagash...to Fort Kent...to Madawaska...to Van Buren and Hamlin. The ice flow cleared the region during the morning of the 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 12, 8:12 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 12, 8:12 PM EST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
912 PM EDT Tue Apr 12 2022
.SYNOPSIS...
Weak high pressure from the north will prevail overnight into
Wednesday. Low pressure and a frontal system will remain just
south of the area late Wednesday night into Thursday crossing
the region Thursday night, then moving east across the Maritimes
on Friday. Another cold front will cross the area Saturday
followed by an upper trough passage on Sunday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
9:12 PM Update: Showers that developed late this
afternoon/early evening in part of Aroostook County have now
moved off into New Brunswick. The GLM did detect some electrical
activity with a heavier shower north of Presque Isle, but no
cloud to ground strikes were detected. For the rest of tonight
it will be mainly clear with seasonable temperatures. There was
not much coverage with the showers, but where they did occur a
bit of patchy fog could not be ruled out. Loaded the past few
hours of observed data and made just some minor tweaks for the
expected conditions the remainder of the night.
Previous discussion:
Any isolated to widely scattered late afternoon showers
associated with an exiting northern stream short wave trof will
diminish by early this evening. This will be followed by mainly
clear sky conditions tonight as high pressure from the west
builds across. Lows tonight will generally range from the upper
20s to lower 30s north and mid to upper 30s central and
downeast.
Expect fair weather conditions to start the day on Wednesday
followed by increasing mid and high level clouds by afternoon.
Light rain or showers associated with an approaching warm front will
begin to develop across the central Maine Highlands and Downeast
areas by late afternoon. Far northern Aroostook county will remain
rain free through Wednesday afternoon with model soundings showing
the low levels remaining dry, courtesy of high pressure
continuing to ridge in from Northern Quebec. Highs Wednesday
afternoon are expected to be a bit above normal for this time of
year.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
A warm front will become stationary just S of our FA Wed Ngt
and Thu. Mdt to strong low/mid lvl frontogenesis will result in
shwrs and rnfl ovr Wrn/Cntrl and Downeast ptns of the FA
especially Wed Ngt into Thu morn, with a sharp cut-off of rnfl
ovr far Nrn areas which will be under weak sfc ridging from
Labrador. Rnfl with patchy fog then advcs even across far Nrn
ptns of the FA Thu Ngt as an occluded front slowly crosses the
FA. Total rainfall across the FA during this tm frame will range
from arnd 0.20 inches across the far N upwards to 0.75 inches
ovr Wrn and Downeast areas where max PoPs were capped at 90
percent for now.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Fri thru Sun looks to be unsettled across the Rgn ahead of and
with the passage of the upper trof with several s/wv impulses
resulting in ocnl shwrs durg this tm, with some improvement by
Sun aftn as the upper trof axis finally moves E of the FA. Mon
attm looks to fair and dry. Aftwrds, long range models are in
fair agreement with the regard to increasing cldnss later Mon
Ngt into Tue morn and the next chc of precip to the region as
erly as Tue aftn with max PoPs kept in the chc category for now
given uncertainty with onset tmg amongst various long range
models.
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR overnight with LLWS at the northern terminals
late this evening. West wind at less than 10kt can be expected
overnight. VFR conditions are expected to persist at the
Aroostook county terminal much of Wednesday. However, MVFR or or
lower conditions are expected to develop at KBGR/KBHB, mainly
aft 18Z in light rain/showers. West to southwest wind around 10
kt on Wednesday.
SHORT TO LONG TERM: Wed Ngt - Thu...KPQI - KCAR...VFR clgs.
KBHB - KHUL...MVFR clgs and ocnl vsbys in shwrs/rn. Lgt winds.
Thu Ngt...all TAF sites IFR clgs/vsbys in rn/shwrs/patchy fog.
Lgt winds.
Fri - Sun...all TAF sites MVFR clgs/ocnl vsbys in sct shwrs. Lgt
to mdt winds.
&&
.MARINE...
NEAR TERM: The wind and seas are expected to remain below SCA
levels through Wednesday.
SHORT TO LONG TERM: Winds and seas at or below minimal SCA
thresholds. Kept close to blended model wv guidance for fcst wv
hts with wvs advcg from SSE to NNW with pds of msly between 5
to 8 sec.
&&
.HYDROLOGY...
Ice is flushing out over the Aroostook River and starting to
let go over portions of the Saint John and Allagash Rivers as
well. An ice jam risk continues, mainly on the Saint John and
Allagash Rivers due to jamming over locations where ice is
thicker or it encounters islands and/or substantial bends in the
river.
The latest snow survey data from Monday indicates snow water
equivalent of 5 to 9 inches and snow depth of 18 to 29 inches
from Winterville north through Allagash, indicating that there
is still a significant amount of water left to melt across the
Saint John and Allagash River basins. Further south along Route
11, snow water equivalents were less than 5 inches with snow
depths less than 15 inches. High temperatures will reach the
upper 40s to 50s across much of the area Wednesday and Thursday.
Additional jams appear unlikely along the Aroostook River, but
continued river level rises are likely and ice jams remain
possible across the Allagash and Saint John Rivers this week.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.
&&
Near Term...CB/TWD
Short Term...VJN
Long Term...VJN
Aviation...CB/TWD/VJN
Marine...CB/TWD/VJN
Hydrology...TWD
Hazardous weather outlook, Apr 12, 2:06 AM EST, 19 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
306 AM EDT Tue Apr 12 2022
MEZ001-002-130715-
Northwest Aroostook-Northeast Aroostook-
306 AM EDT Tue Apr 12 2022
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and tonight.
The potential for ice jams exists mainly on the Saint John and
Allagash Rivers.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The potential for ice jams continues mainly on the Saint John and
Allagash Rivers.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ003>006-010-011-015>017-029>032-130715-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-Southern Piscataquis-
Northern Washington-
306 AM EDT Tue Apr 12 2022
This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Interior DownEast Maine,
North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-130715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
306 AM EDT Tue Apr 12 2022
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 12, 9:30 PM EST to 11:00 PM EST
- Where
- Aroostook County, 1.28 mi NNE of Allagash to 0.78 mi SE of Allagash
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 47.097, -69.040
An ice jam developed on the Saint John River during the evening of the 12th. Rising water levels in the vicinity of the jam led to flooding and closure along a portion of Route 161 near the Allagash and Saint Francis town line. The road closure was brief...only around 90 minutes...before the ice jam released allowing water levels to recede. The road was re-opened once river levels fell and ice was cleared from the road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, April 12 to 13, 202223 injured · $2.3 million · EF3 · 89 events
- Blizzard in North Dakota, April 12 to 14, 20222 deaths · 34 events
- Tornadoes and Hail in Minnesota, April 12, 20222 injured · $2.5 million · EF2 · 31 events
- Tornadoes and Hail in Louisiana, April 12 to 13, 20221 injured · $885,000 · EF2 · 54 events
- Tornadoes and Flood in Iowa, April 12 to 13, 20221 injured · $520,000 · EF2 · 41 events
- Flood in Kentucky, April 12, 20221 death · 1 event
- Hail and Damaging Winds in Minnesota, April 12, 2022$10 million · 1.5 in hail · 10 events
- Tornadoes and Hail in Iowa, April 12, 2022$1.3 million · EF1 · 16 events
- Damaging Winds and Lightning Strike in Louisiana, April 12 to 13, 2022$376,000 · 70 kt wind · 15 events
- Tornado and Hail in Texas, April 12, 2022$100,000 · EF1 · 8 events
- Flash Flooding and Flooding in Missouri, April 12 to 13, 2022$19,000 · 53 kt wind · 39 events
- Tornadoes and Hail in Nebraska, April 12, 2022EF1 · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012774.